Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Austin/San Antonio, TX

May 5, 2008Frio County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 5, 2008, 11:38 PM CDT for Frio County, Zavala County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2008, 11:38 PM CDT (04:38 UTC)
Expired
May 6, 2008, 2:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Frio County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 98 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2366 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 060438
FFWEWX
TXC163-507-060745-
/O.NEW.KEWX.FF.W.0006.080506T0438Z-080506T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 PM CDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN FRIO COUNTY...
  EASTERN ZAVALA COUNTY...

* UNTIL 245 AM CDT.

* AT 1130 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING 
  FROM A THUNDERSTORM NORTHWEST OF FRIO TOWN.

* LOCATIONS IN THE WARNING AREA INCLUDE FRIO TOWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 2909 9948 2909 9915 2865 9919 2864 9949
TIME...MOT...LOC 0438Z 180DEG 0KT 2900 9936

$$
4 follow-up statements
000 
WGUS74 KEWX 060454
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1152 PM CDT MON MAY 5 2008

TXC163-507-060745-
/O.CON.KEWX.FF.W.0006.000000T0000Z-080506T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRIO TX-ZAVALA TX-
1152 PM CDT MON MAY 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
EASTERN ZAVALA AND WESTERN FRIO COUNTIES...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING FLASH FLOODING OVER FRIO TOWN.  AN 
ESTIMATED 3 TO 4 INCHES OF RAIN HAS FALLEN OVER ELM CREEK IN THE 
PAST 2 HOURS.

LOCATIONS IN THE WARNING AREA INCLUDE FRIO TOWN.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 2909 9948 2909 9915 2865 9919 2864 9949
TIME...MOT...LOC 0452Z 180DEG 0KT 2898 9932

$$
000 
WGUS74 KEWX 060520
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1218 AM CDT TUE MAY 6 2008

TXC163-507-060745-
/O.CON.KEWX.FF.W.0006.000000T0000Z-080506T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRIO TX-ZAVALA TX-
1218 AM CDT TUE MAY 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
EASTERN ZAVALA AND WESTERN FRIO COUNTIES...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAINS AND FLASH FLOODING 
NEAR FRIO TOWN. RAINFALL ESTIMATES OF 3 TO 5 INCHES HAVE FALLEN. 
THIS STORM IS NEARLY STATIONARY ALONG FM 140 NEAR FRIO TOWN ALONG 
ELM CREEK AND NEAR THE FRIO RIVER. 

LOCATIONS IN THE WARNING AREA INCLUDE FRIO TOWN.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2909 9948 2909 9915 2865 9919 2864 9949
TIME...MOT...LOC 0518Z 180DEG 0KT 2897 9930

$$
000 
WGUS74 KEWX 060546
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1242 AM CDT TUE MAY 6 2008

TXC507-060552-
/O.CAN.KEWX.FF.W.0006.000000T0000Z-080506T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAVALA TX-
1242 AM CDT TUE MAY 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN ZAVALA
COUNTY...

AT 1239 AM CDT...THE VERY HEAVY RAINS HAVE MOVED OUT OF EASTERN 
ZAVALA COUNTY AND THE THREAT FOR FLASH FLOODING HAS ENDED. AS A 
RESULT...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. HOWEVER...SOME 
PONDING OF WATER MAY PERSIST FOR THE NEXT HALF HOUR OR SO. 

LAT...LON 2903 9914 2902 9916 2895 9916 2893 9916
      2893 9917 2885 9917 2886 9940 2909 9940
      2909 9915
TIME...MOT...LOC 0542Z 180DEG 0KT 2897 9925

$$

TXC163-060745-
/O.CON.KEWX.FF.W.0006.000000T0000Z-080506T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRIO TX-
1242 AM CDT TUE MAY 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
NORTHWESTERN FRIO COUNTY...

AT 1239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAIN 5 MILES SOUTHEAST OF 
FRIO TOWN NEAR THE INTERSECTION OF HIGHWAY 57 AND FM 140. RAINFALL 
RATES WERE SLOWLY DECREASING. HOWEVER...FLASH FLOODING CAN STILL BE 
EXPECTED BETWEEN THE FRIO RIVER AND ELM CREEK.

LOCATIONS IN THE WARNING AREA INCLUDE FRIO TOWN.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2903 9914 2902 9916 2895 9916 2893 9916
      2893 9917 2885 9917 2886 9940 2909 9940
      2909 9915
TIME...MOT...LOC 0542Z 180DEG 0KT 2897 9925

$$
000 
WGUS74 KEWX 060612
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
110 AM CDT TUE MAY 6 2008

TXC163-060745-
/O.CON.KEWX.FF.W.0006.000000T0000Z-080506T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRIO TX-
110 AM CDT TUE MAY 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
NORTHWESTERN FRIO COUNTY...

AT 106 AM CDT...THE THUNDERSTORM NEAR FRIO TOWN HAS DISSIPATED. 
HOWEVER...FLASH FLOODING CAN STILL BE EXPECTED ALONG THE FRIO RIVER 
AND ELM CREEK DUE TO EARLIER VERY HEAVY RAINS IN THE FRIO TOWN AREA.

LOCATIONS IN THE WARNING AREA INCLUDE FRIO TOWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2903 9914 2902 9916 2895 9916 2893 9916
      2893 9917 2885 9917 2886 9940 2909 9940
      2909 9915
TIME...MOT...LOC 0610Z 180DEG 0KT 2897 9925

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 9:04 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 5, 9:04 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
904 PM CDT MON MAY 5 2008

.UPDATE...
AREA RADARS SHOW ISOLATED TO WIDELY SCATTERED SHOWERS ACROSS SOUTH
CENTRAL TEXAS WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS OF MEXICO TO NORTHWEST OF THE BIG
BEND OVER FAR WESTERN TEXAS. 18Z MODELS CONTINUE TO SUGGEST THAT
THE SHOWERS AND THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AND MOVE
EAST ACROSS SOUTH CENTRAL TEXAS LATE THIS EVENING AND DURING THE
OVERNIGHT HOURS AS AN MCS. THIS SEEMS REASONABLE GIVEN LOW LEVEL
JET AND INFLOW WITH FAVORED TRACK BEING SOUTH OF HIGHWAY 90. HAVE
REMOVED THUNDER MENTION ACROSS EASTERN AREAS FOR THIS EVENING DUE
TO THE LOSS OF INSTABILITY AND INCREASED CAPPING. TEMPERATURES AND
DEWPOINTS ARE RUNNING SLIGHTLY COOLER ACROSS NORTHEASTERN AREAS
THAN EARLIER GRIDS INDICATED AND HAVE GONE A LITTLE COOLER FOR
TONIGHT INTO TUESDAY MORNING THERE. OTHERWISE, REMAINDER OF
FORECAST ON TRACK AS 18Z MODELS MAINTAINED PREVIOUS REASONING.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS MAY BE MET WEDNESDAY AFTERNOON
ACROSS THE WESTERN HILL COUNTRY TO RIO GRANDE PLAINS. RELATIVE
HUMIDITIES OF 10 TO 20 PERCENT AND WESTERLY WINDS OF 20 TO 30 MPH
CAN BE EXPECTED. HOWEVER, RAIN FALLING TONIGHT THROUGH TUESDAY
NIGHT MAY LESSEN THIS.

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT MON MAY 5 2008/

AVIATION...
VARYING CEILINGS FROM MVFR TO VFR WILL BECOME UNIFORM AT MVFR
LEVELS BY 05Z. ISOLATED SHOWERS WILL STREAM NORTH ACROSS SOUTH
CENTRAL TEXAS WHILE A BROKEN LINE OF THUNDERSTORMS OVER MEXICO
MOVES EAST...REACHING KDRT AROUND 02Z. SHOWER ACTIVITY WILL BE ON
THE INCREASE OVERNIGHT RESULTING IN IFR CEILINGS BY 07Z WITH MVFR
VSBY IN RAIN SHOWERS AND FOG. CEILINGS WILL LIFT TO MVFR LEVELS BY
16Z, THEN VFR LEVEL BY 21Z. WINDS WILL REMAIN SELY AT 10 TO 15
KTS OVERNIGHT, BECOMING GUSTY TO 25 KTS AFTER 20Z.

PREV DISCUSSION... /ISSUED 333 PM CDT MON MAY 5 2008/

DISCUSSION...
SCATTERED LIGHT SHOWERS ARE SLOWLY BEGINNING TO DEVELOP ALONG THE
COASTAL PLAINS AND ARE POPPING UP ACROSS THE EASTERN HALF OF SOUTH
CENTRAL TEXAS. THIS ACTIVITY WILL INCREASE IN AREAL COVERAGE AND
INTENSITY DURING THE EVENING AND INTO THE OVERNIGHT HOURS. GFS
AND ECMWF GUIDANCE ARE STILL INDICATING THE DEVELOPMENT OF AN MCS
OVERNIGHT ACROSS THE RIO GRANDE PLAINS. WHILE AVERAGE ACCUMULATIONS
WILL GENERALLY BE ABOUT ONE QUARTER TO ONE HALF OF AN INCH...SOME
AREAS WILL SEE LOCALLY HEAVY RAINFALL...WITH AMOUNTS OF 1-3 INCHES
POSSIBLE BEFORE SUNRISE. RAIN CHANCES WILL DROP OFF DRAMATICALLY
TUESDAY MORNING AS DRIER AIR PUSHES INTO THE REGION.

THE UPPER LOW TO THE WEST IS NOW EXPECTED TO TRACK A LITTLE
FURTHER TO THE SOUTH THAN PREVIOUSLY ANTICIPATED. CURRENT GUIDANCE
PUSHES THE LOW ACROSS WEST TEXAS AND INTO THE RED RIVER VALLEY ON
WEDNESDAY. ANOTHER ROUND OF CONVECTIVE ACTIVITY IS EXPECTED OVERNIGHT
TUESDAY AND INTO WEDNESDAY AS THE DRYLINE CREEPS IN FROM THE WEST
AHEAD OF THE LOW. MODERATE SE FLOW IN THE BL ON TUESDAY WILL AID
IN SOME MOISTURE RECOVERY. THE BEST CHANCE FOR RAIN WILL BE ACROSS
THE WESTERN HILL COUNTRY AND ALONG THE EDWARDS PLATEAU LATE
TUESDAY...THEN SHIFTING TO THE NORTHEASTERN COUNTIES BY WEDNESDAY
MORNING. SOME OF THE STORMS WHICH DEVELOP LATE TUESDAY/EARLY
WEDNESDAY COULD BECOME SEVERE. SLIGHT CHANCES FOR RAIN WILL
CONTINUE INTO WEDNESDAY AFTERNOON ACROSS EASTERN SOUTH CENTRAL
TEXAS AS THE UPPER LOW PROGRESSES INTO THE SOUTHERN GREAT PLAINS.

WARM CONDITIONS ARE IN STORE FOR THE END OF THE WORKWEEK AS WINDS
SHIFT TO THE SOUTHWEST LATE WEDNESDAY AND INTO THURSDAY IN THE WAKE
OF THE PASSAGE OF THE LOW. THE WARM AND VERY DRY AIR WILL EASILY
PUSH TEMPERATURES INTO THE MID-90S ACROSS THE METRO AREAS AND UPWARDS
OF THE CENTURY MARK ALONG THE RIO GRANDE PLAINS AND IN THE VALLEY.
WINDS WILL RETURN TO THE SOUTHEAST LATE THURSDAY...BUT GULF MOISTURE
WILL BE TOO LIMITED FOR ANYTHING OTHER THAN AN INCREASE IN CLOUDS.
ZONAL FLOW ALOFT WILL KEEP TEMPERATURES (BOTH MAX AND MIN) ABOUT
10 DEGREES ABOVE MID-MAY NORMALS THROUGH THE WEEKEND...BUT NO NEW
RECORDS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  84  69  83  64 /  40  20  30  40  10
AUSTIN BERGSTROM INTL AIRPORT  67  85  69  84  64 /  40  20  30  40  10
DEL RIO INTL AIRPORT           72  90  69  96  66 /  50  10  40  -   -
SAN ANTONIO INTL AIRPORT       68  84  70  86  65 /  50  20  30  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/06
Hazardous weather outlook, May 5, 5:49 AM CDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT MON MAY 5 2008

TXZ171>173-183>194-202>209-217>225-228-061100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
549 AM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE
TODAY AND TONIGHT WITH SHOWERS AND THUNDERSTORMS. THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL WILL BE GREATEST TONIGHT ALONG THE RIO
GRANDE VALLEY AND OVER THE RIO GRANDE PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AFTERNOON ACROSS VAL
VERDE COUNTY. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXPAND
EAST AND SOUTH TUESDAY EVENING INTO THE WESTERN HILL COUNTRY...
INCLUDING KINNEY AND UVALDE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY LATE TUESDAY WITH
THE THREAT OF SEVERE THUNDERSTORMS ON THE RISE.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:58 PM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala2 hr
May 5, 11:38 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala67 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.